Winter Storm, Northern Litchfield
- When
- February 1, 4:00 AM EST to February 2, 4:00 PM EST
- Where
- Northern Litchfield forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
Moderate to heavy snow developed to the northwest of a slow-moving coastal low on February 1st. The snow was light initially during the morning hours of the 1st, but an area of heavy snow expanded northwestward during the afternoon and evening, with snowfall rates of one to three inches per hour observed at times.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Moderate to heavy snow developed to the northwest of a slow-moving coastal low on February 1st. The snow was light initially during the morning hours of the 1st, but an area of heavy snow expanded northwestward during the afternoon and evening, with snowfall rates of one to three inches per hour observed at times. The snow moved north of the region by the wee hours of the 2nd. Storm totals ranged from 10 to 18 inches. The snow prompted the governor to issue a ban on all empty and tandem tractor trailers from limited access highways, and forced the closure of a COVID-19 vaccination site in Torrington. There were numerous school closures and some traffic accidents as well. Key impacts: transportation delays, traffic accidents, school closures.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 1, 12:56 AM EST, 3 hours 4 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1256 AM EST Mon Feb 1 2021
.SYNOPSIS...
The coastal low will bring a significant snowfall and blustery
conditions to eastern New York and western New England Monday
into Tuesday, as it moves slowly along the coast. The upper
level low will keep intermittent light snow going Tuesday night
into Wednesday.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Winter Storm Warning for the eastern Catskills from 4 am EST
MON to 7 pm EST TUE...
Winter Storm Warnings for Dutchess, Ulster and Litchfield
Counties from 4 am EST MON to 4 pm EST TUE....
As of 1230 AM...Coastal storm is developing along the mid
Atlantic coast with the primary low weakening across the Ohio
Valley. Snow has developed across the southern most portion of
the forecast area. Have adjusted pops to better reflect where
it's snowing. The 00Z ALY sounding showed it was dry below 600
mb so will take time for atmosphere to saturate so have tight
pop gradient through the overnight hours. Even KPOU where snow
has started dewpoint depressions was 9 degrees.
Previous discussion...
February will arrive with a snowstorm for eastern NY and
western New England. It will likely continue into Ground Hog
Day.
A complex storm system is impacting the Midwest, Southeast and
the Mid Atlantic Region this evening. A positively tilted mid
and upper level trough over the eastern CONUS will become
neutrally tilted overnight. A Miller Type-B storm system will
evolve, as the primary low dies over OH, WV and western PA
overnight. Short-wave energy will shift to the coast, as a
secondary cyclone will form near eastern NC after 06Z/MON and
lift northeast towards the Delmarva corridor by daybreak.
Initially, a mid and upper level jet confluent region will be
over NY and New England. Some low and mid level warm advection
will bring some light snow into the eastern Catskills and mid
Hudson Valley tonight as the lower atmosphere moistures. A
strong sfc high near James Bay will continue to funnel plenty of
cold air across the region. A strong mid and upper level jet
will be over the east Coast, and cyclogenesis will occur close
to the Mid Atlantic Coast near the right entrance of a potent
upper level jet streak.
Clouds will thicken and low over most of the region. Portions of
the eastern Catskills, Mid Hudson Valley, southern Taconics and
NW CT could receive a half an inch to 2 inches of snow by the
morning commute and this is why we started the warning earlier
in these locations. The further north, the low level dry air
will limit little to any snowfall.
Temps could drop off quickly tonight before the clouds thicken
and lower especially north of the I-90 corridor. Lows will fall
to zero to close to 10 below over the southern Adirodnacks and
Lake George Glens Fall area, and single digits to lower teens
over the rest of the region.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY NIGHT/...
Winter Storm Warning for the eastern Catskills from 4 am EST
MON to 7 pm EST TUE...
Winter Storm Warnings for Dutchess, Ulster and Litchfield
Counties from 4 am EST MON to 4 pm EST TUE....
Winter Storm Warning 7 am EST Monday to 7 pm EST Tuesday for
the Capital District, central and eastern Mohawk Valley,
Helderbergs, Schoharie Valley, northern mid Hudson Valley,
northern and central Taconics, and the Berkshires...
Winter Storm Warning noon Monday to 7 pm EST Tuesday for
southern Vermont...
Winter Weather Advisory for Washington, northern Saratoga and
southeast Warren Counties from noon Monday to 7 pm EST
Tuesday...
Winter Storm Watch for northern Warren, Hamilton and southern
Herkimer Counties from 1 pm Monday to 7 pm Tuesday....
Tomorrow...The short-range guidance has converged that locations
south and east of Albany could get hit hardest from the
developing Nor'easter. However, the track of the low and
downsloping continue uncertainty on snowfall amounts northwest
of Albany and this is why we issued a watch for southern
Herkimer and Hamilton Counties and continued it for northern
Warren County. Downsloping with a develop anomalous east to
northeast LLJ off the western New England higher terrain could
drastically lower snowfall amounts in the upper Hudson River
Valley including the Glens Falls area. The shadowing or
downsloping event shows up well in the NAM/GFS and some of the
higher resolution guidance.
Backing up, a powerful secondary coastal low forms deepening to
990-995 hPa near the southern NJ coast between 18Z/MON to
00Z/TUE. Strong isentropic lift occurs ahead of the
coastal cyclone and its warm front. An anomalous H850 LLJ
increases to 50 to 70 knots advecting into the region Atlantic
moisture. The pcpn should quickly be moving northward from the
southeast Catskills, mid Hudson valley, NW CT and Berkshires in
the late morning into the early pm. The H850 u-wind anomalies of
the LLJ are -3 to -5 STDEVS above normal. These are very
impressive easterlies and they should enhance the snow amounts
along the eastern slopes of the Berkshires, Litchfield and the
eastern Catskills. The strong upward vertical motion will
intersect the dendritic growth zone for enhanced snowfall rates
in the afternoon. The latest 12Z HREFs indicate high probs
greater than an inch an hours over portions of the mid Hudson
Valley, eastern Catskills, and NW CT into the Berkshires. The
850-700 FGEN is very impressive for a potential mesoscale snow
band impacting these areas, and this is why we have the highest
snow amounts on Monday here. The CSTAR cool season research
indicates a Laterally Quasi-Stationary Band may form and then
evolve into a Pivoting Band. The band may get disrupted moving
north during the late afternoon and early evening due to the
downsloping. Overall, we think snowfall rates of 1-3" or 1-2"
per hour are possible over the southern zones south of the
Capital Region. The snow may barely get into the southern
Adirondacks, Lake George Region, and portions of the MOhawk
Valley by nightfall. The Capital Region region may have 1-2" or
so by nightfall. Highs will be in the upper teens to mid/upper
20s. The north to northeast sfc winds will be 10-20 mph with
some gusts 30-35 mph prior to nightfall over the eastern
Catskills, mid Hudson Valley, Berkshires and Litchfield Hills.
Monday night into Tuesday...The most widespread snowfall will
occur over the entire forecast area in terms of coverage Monday
night into Tuesday morning. The best surge of moisture advection
and the H700-500 FGEN pushes northward across the I-90 corridor
with the anomalous LLJ. The strong upward vertical motion
intersects the dendritic growth zone for good pcpn efficiency.
The downsloping may continue across Washington County into the
Lake George Corridor. We think the column will saturate enough
for some snow. We did lower the snowfall amounts over the
Capital Region due to downsloping to 6-10". The HIRES
CAMS/NAM/GFS continue to show the significant downsloping. The
Capital District maybe on the low end of the range. Also
locations west of the southern Green Mtns. The western
Adirondacks may too far displaced from the best lift with the
nor'easter and we do not have a Watch out for northern Herkimer
County.
Heavy snow is expected east and along the southern
Greens in VT and we issued a Winter Storm Warning starting 7 pm
there. Some uncertainty for the western Mohawk Valley, and we
placed a watch out for southern Herkimer and the eastern
Adirondacks of Hamilton County. These areas could get 4-8" of
snow of 6-10". That is why we continued the watch. The sfc wave
deepens to 985-990 hPa as it slowly moves northeast of the NJ
Coast and south of Long Island Tuesday morning into the
afternoon. The H500 upper low captures the wave as it is
centered over the Delmarva Region. A dry slot may punch in south
of the Capital Region making the snowfall more intermittent and
spotty Tues morning into the afternoon. We may be able to end
the warnings sooner to the south. The winds will created blowing
and drifting snow with gusts to 25-35 mph. Near blizzard
conditions in some spots. All this said, the eastern Catskills
may get 15-24" and possibly more. The mid Hudson Valley,
Berkshires, Helderbergs, and southern Greens 10-18". Lows will
be in the 20s, and high temps may get into the mid 20s to lower
30s especially if the dry slot breaks through.
Tuesday night...The cyclonic vorticity advection with the upper
level low over NY and New England will keep scattered snow
showers or intermittent light snow going. Some enhancement may
occur over the western Adirondacks. Snowfall amounts look light,
but it will be blustery and cold with lows in the teens and 20s.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The period starts out on Wednesday with the main surface cyclone
well east of our region, with the main core of the upper low
positioned just or our east across New England. A cyclonic N-NW flow
will result in mainly scattered snow showers across favored higher
terrains areas west/east of the Hudson Valley. Any additional snow
accumulation looks to be light. Snow showers will decrease in
coverage Wednesday night, as the upper low shifts eastward off the
New England coast and drier air starts to work in from the west.
Dry conditions and near normal temperatures expected on Thursday, as
a small ridge of high pressure moves eastward across the region.
However, the quiet weather will not last long as the next system
already approaches by late Thursday night or Friday. Most sources of
guidance indicating a stronger system compared to prior runs. While
the parent cyclone still looks to track well north of our area in
Canada, a secondary wave may develop along and northeastward
advancing warm front. Warm advection/isentropic lift should lead to
a good chance of snow at some point, as S-SW flow aloft increases.
Some snow accumulation looks likely although it is too early for any
specifics. Low level temperatures may get warm enough for rain to
mix in across valley area on Friday.
The pattern for the weekend looks volatile with low confidence in
any given solution. The weather could be quite active with either a
possible wave of low pressure developing along an eastward advancing
cold front (GFS), or a ridge initially building in Saturday with a
major coastal storm developing on Sunday (ECMWF). The is quite a lot
of spread among the ensembles during this time, so will mention
chance pops for now through the weekend as monitor as it draws
closer in time.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
A developing coastal storm will result in a long-duration
snowfall event for the region. As of 1245am, snow has already
begun falling at KPOU, and will continue gradually spreading
south to north throughout the day today. The 00Z KALB sounding
indicated a lot of dry air throughout the column so it will take
awhile for the snow to move northward. That being said,
KALB/KGFl may not see snow until this afternoon. Snowfall is
expected to continue through the end of the TAF forecast period
ending 06Z/Tue.
Flying conditions will deteriorate throughout the day at all
TAF sites as steadier snowfall ensues. Blowing snow is also a
concern late in the period as winds pick up out of the east-
northeast.
Winds will initially be north to northeast around 5-10 kt,
increasing to around 10-15 kt with gusts of 20-25 kt Monday
afternoon. Have also introduced LLWS at KPSF after 00Z/Tue as
winds increase just above the surface.
Outlook...
Monday Night: High Operational Impact. Breezy. Definite SN.
Tuesday: High Operational Impact. Likely SN.
Tuesday Night: Moderate Operational Impact. Chance of SN.
Wednesday: Low Operational Impact. Breezy. Slight Chance of SHSN.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: Low Operational Impact. NO SIG WX.
Friday: Moderate Operational Impact. Chance of RA...SN.
&&
.HYDROLOGY...
No widespread hydrological issues are expected for the next
week.
Below normal to normal cold temperatures will persist into the
mid week. The below normal temperatures will result in river and
lake ice development and thickening.
A coastal storm will likely bring precipitation to the region
Monday into the mid week, although it is expected to be all
snow. The snow amounts are still uncertain for the northern half
of the hydro service area at this time due to the slow track of
the storm. However, the highest liquid equivalents look to be
south and east of the Capital Region at this time. Total QPF
may range from around a third of an inch over the southern
Adirondacks to close to an inch and three quarters over the
eastern Catskills.
Temperatures may moderate by the end of the week which may
result in some snow melt.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning from 4 AM early this morning to 4 PM EST
Tuesday for CTZ001-013.
NY...Winter Storm Warning from 4 AM early this morning to 7 PM EST
Tuesday for NYZ058-063.
Winter Storm Warning from 7 AM this morning to 7 PM EST
Tuesday for NYZ039-040-047>054-059>061-082.
Winter Storm Warning from 4 AM early this morning to 4 PM EST
Tuesday for NYZ064>066.
Winter Storm Watch from this afternoon through Tuesday evening
for NYZ033-038-042.
Winter Weather Advisory from noon today to 7 PM EST Tuesday
for NYZ041-043-083-084.
MA...Winter Storm Warning from 7 AM this morning to 7 PM EST
Tuesday for MAZ001-025.
VT...Winter Storm Warning from noon today to 7 PM EST Tuesday for
VTZ013>015.
&&
SYNOPSIS...IAA/Wasula
NEAR TERM...IAA/JPV/Wasula
SHORT TERM...Wasula
LONG TERM...JPV
AVIATION...JLV
HYDROLOGY...Evbuoma/WasulaHazardous Weather Outlook National Weather Service Albany NY 426 PM EST Sun Jan 31 2021 CTZ001-013-NYZ064>066-011200- Northern Litchfield-Southern Litchfield-Eastern Ulster- Western Dutchess-Eastern Dutchess- 426 PM EST Sun Jan 31 2021 ...WINTER STORM WARNING IN EFFECT FROM 4 AM MONDAY TO 4 PM EST TUESDAY... This Hazardous Weather Outlook is for northwestern Connecticut and eastern Ulster and Dutchess Counties of eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report snowfall amounts to the National Weather Service in Albany New York while following all local, state and CDC guidelines. NYZ041-043-083-084-011200- Northern Saratoga-Northern Washington-Southeast Warren- Southern Washington- 426 PM EST Sun Jan 31 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON MONDAY TO 7 PM EST TUESDAY... This Hazardous Weather Outlook is for northern Saratoga, southern Warren and Washington Counties of eastern New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report snowfall amounts to the National Weather Service in Albany New York while following all local, state and CDC guidelines. MAZ001-025-NYZ039-040-047>054-059>061-082-011200- Northern Berkshire-Southern Berkshire-Southern Fulton-Montgomery- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Eastern Greene-Western Columbia-Eastern Columbia-Northern Fulton- 426 PM EST Sun Jan 31 2021 ...WINTER STORM WARNING IN EFFECT FROM 7 AM MONDAY TO 7 PM EST TUESDAY... This Hazardous Weather Outlook is for the central and eastern Mohawk Valley, Schoharie Valley, Helderbergs, Capital District, northern and central Taconics and northern mid Hudson Valley of eastern New York and western Massachusetts. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report snowfall amounts to the National Weather Service in Albany New York while following all local, state and CDC guidelines. NYZ033-038-042-011200- Hamilton-Southern Herkimer-Northern Warren- 426 PM EST Sun Jan 31 2021 ...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for southern Herkimer, northern Warren and Hamilton Counties of eastern New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report snowfall amounts to the National Weather Service in Albany New York while following all local, state and CDC guidelines. NYZ032-011200- Northern Herkimer- 426 PM EST Sun Jan 31 2021 This Hazardous Weather Outlook is for northern Herkimer County of eastern New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A slow moving coastal storm system approaching from the south will likely bring a light to moderate accumulating snowfall to northern Herkimer County. A Winter Weather Advisory may be needed later in time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report snowfall amounts to the National Weather Service in Albany New York while following all local, state and CDC guidelines. NYZ058-063-011200- Western Greene-Western Ulster- 426 PM EST Sun Jan 31 2021 ...WINTER STORM WARNING IN EFFECT FROM 4 AM MONDAY TO 7 PM EST TUESDAY... This Hazardous Weather Outlook is for the eastern Catskills of eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report snowfall amounts to the National Weather Service in Albany New York while following all local, state and CDC guidelines. VTZ013>015-011200- Bennington-Western Windham-Eastern Windham- 426 PM EST Sun Jan 31 2021 ...WINTER STORM WARNING IN EFFECT FROM NOON MONDAY TO 7 PM EST TUESDAY... This Hazardous Weather Outlook is for southern Vermont. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report snowfall amounts to the National Weather Service in Albany New York while following all local, state and CDC guidelines.
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2021Every state in 2021This day in weather historyWarnings in Connecticut, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945207, 945208.